No pet parent likes to see their fur baby in pain, and in a bid to find relief for your pet you might wonder if dogs can eat paracetamol, ibuprofen, or other household painkillers to make them feel better. You might also be confused by your vet prescribing paracetamol for your pooch, and wonder if you can give human paracetamol to your dog instead.
However, it is important that you never give your dog any human medicines and make sure they are always out of reach of pets as well as children. So why can’t dogs have paracetamol, and what happens if your pooch accidentally eats some pills?
No, dogs should not eat paracetamol or any other human medicine like your hayfever antihistamines or your ibuprofen.
Dogs metabolise medicines differently to us humans, and some of the active ingredients in our own medication can be toxic to dogs. Although paracetamol is a safe and common painkiller for people, you should never use it on your pup.
Owners might give their dog paracetamol with mistaken but good intentions of trying to reduce any pain their pooch is feeling. However, dogs can easily overdose on paracetamol and end up with even more serious illness than what their owner was trying to relieve. In the worst case scenario, your dog can sadly die after eating paracetamol.
No, dogs can’t have panadol. Panadol’s active ingredient is paracetamol, so it is unsafe for dogs to eat. The difference between paracetamol and panadol is just that panadol is a brand name for paracetamol, and it’s supposedly designed to be absorbed faster into the bloodstream. Some forms of panadol do have other ingredients, like caffeine, but this makes them even more unsafe for dogs so your pooch should never eat any kind of panadol.
Calpol is a kind of paracetamol formulated especially for children, designed to be gentle on their sensitive stomachs and easy to administer with its liquid form and strawberry flavour. Although you might think this milder medicine might be safer for dogs because kids can have it, it isn’t the case. Calpol still uses paracetamol as it’s active ingredient and dogs should not eat it.
Depending on the formulation of calpol, there can be between 120mg to 250mg of paracetamol per 5ml of liquid. That means only a few drops of calpol can poison a small dog, and will probably make a larger dog ill.
Paracetamol can be toxic to dogs in high doses. Dogs can safely consume 15mg of paracetamol per kilogram of their bodyweight, however any dose greater than this can make them sick. A single tablet of human paracetamol contains 500mg, so it certainly isn’t safe for your dog to eat.
Even in humans, high doses of paracetamol are toxic and a paracetamol overdose is one of the foremost causes of acute liver failure in people. Dogs are much smaller than we are, so it stands to reason that it takes a much smaller amount of paracetamol to poison them and make them ill.
A dose as small as 150mg of paracetamol per kg of body weight is considered lethal in dogs. However, any dose larger than 75mg per kg of body weight is considered toxic to dogs and will likely cause serious illness, including damage to your pooch’s liver and kidneys.
In other words, a single pill containing 500mg of paracetamol could lethally poison a small breed of dog like a Pomerainian, Miniature Dachshund, or a Yorkshire Terrier. But even a single pill can still make a larger dog very sick.
If your pooch is feeling poorly, your vet might prescribe paracetamol for them after a thorough examination. However, paracetamol that has been prescribed by your vet is a different formulation to human paracetamol and the two are not interchangeable. You can’t use human paracetamol for your dog, even if they have been prescribed paracetamol.
If your dog has been prescribed paracetamol from the vet, it’s important that you carefully follow the dosage that they have prescribed. Even with dog-safe paracetamol, eating too much can cause illness and damage to your dog’s liver. (Similar to how humans can overdose on paracetamol and become sick.)
If your dog has eaten paracetamol, they will probably develop symptoms of toxicity within a few hours of ingestion, but it can take up to 72 hours for your dog to show any signs of illness. Symptoms that appear after 24 hours are usually associated with developing complications such as liver dysfunction or anemia as a result of poisoning.
Swelling in the face, paws, and front legs.
Increased heart rate
Cyanosis (Blue lips, gums, tongue, or around the eyes.)
A few days after ingesting paracetamol your dog may show signs of liver damage. This can include blood or dark staining in their urine, increased thirst and urination, abdominal pain and swelling, and yellow in the whites of their eyes and skin (jaundice).
If you know your dog has eaten paracetamol, even if they aren’t showing symptoms, you should contact your vet for advice.
Meanwhile, if your pup starts showing any symptoms of poisoning, even if you’re not sure if they have eaten paracetamol, you must take them to the vets for treatment.
If you know or suspect that your pooch has eaten paracetamol, you must contact your vet as soon as possible. If your dog has eaten more than 50mg/kg then they will have to undergo treatment from a vet.
Because paracetamol is absorbed into the bloodstream quickly, inducing vomiting may not be effective unless a dog has eaten the medicine very recently. Your vet might feed your dog activated charcoal which will bind with any paracetamol that is still in your dog’s digestive system and prevent its absorption into the body.
Your dog will be taken into veterinary care for observation and supportive care, which will usually involve an intravenous drip to keep them hydrated and to support their liver, and it will help to flush the toxins out of their system. Your pooch may also be given medication and vitamin C to protect their liver and help to detoxify their system. One medicine, N-acetylcysteine, is particularly good at detox after paracetamol poisoning and it will slow down the metabolization of toxins.
Depending on your dog’s symptoms and how severe their case is, they might require oxygen as part of their supportive care, or a blood transfusion if they are suffering from anemia as a result of eating paracetamol.
If treatment begins promptly then a dog has a good chance of survival, but they will still require a stay in the animal hospital and medication for some time afterwards to protect their liver.
However, serious cases of paracetamol poisoning in dogs can be fatal. That’s why it is important to keep human medicines out of reach of dogs and contact your vet as soon as possible if you think your dog has eaten paracetamol.
Written by: Dr Andrew Miller MRCVS
Andy graduated from Bristol University in 2010 and sees nutrition as a foundation for our pet's wellbeing and takes a common-sense approach. We are what we eat, and it shouldn't be any different for our pets.